Alert archive / Washington / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 3, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 31, 1997, 11:58 AM PDT for Adams County, Washington. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1997, 11:58 AM PDT (18:58 UTC)
- Expired
- May 31, 1997, 1:00 PM PDT
- In force
- 62 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties
County Adams County, WA
The radar
The Spokane radar (KOTX), 105 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 12:20 PM PDT | Hail 0.75 | Ritzville, WA | 3/4 inch hail |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 10:00 AM PDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
543 WUUS1 KGEG 311902 RRA SVRGEG WAC001-312000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 1158 AM PDT SAT MAY 31 1997 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 100 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST WASHINGTON ...ADAMS COUNTY THE SEVERE THUNDERSTORM WARNING FOR ADAMS COUNTY HAS BEEN EXTENDED UNTIL 1 PM PDT. AT 1200 PM PDT A LINE OF SEVERE THUNDERSTORMS WAS LOCATED OVER WESTERN ADAMS COUNTY. THIS LINE WAS MOVING NORTHEAST AT 30 TO 35 MPH AND IT WILL MOVE ACROSS ADAMS COUNTY BETWEEN NOON AND 1 PM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:30 AM PDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 31, 8:30 AM PDT, 3 hours 28 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
830 AM PDT SAT MAY 31 1997
NO BIG CHG TO PREVIOUS THINKING. SOME CLEAR SKIES TO WEST AND
SOUTHWEST WILL ALLOW FOR HEATING. TIMING APPEARS A TAD SLOWER WITH
FRONT THRU PDX AT 14Z AND PRESSURES STILL FALLING AT UIL AT 15Z. 12Z
ETA SUGGSTS BEST THREAT FOR SVR TSRA FROM BLUES NORTHEAST TO MULLAN
FROM 18Z TO 21Z. CAPES FCST TO NR 1200 J/KG AND SPEED AND DIRECTIONAL
SHEAR FAVORABLE FOR SUPERCELL DVLPMNT. LOW LEVEL MSTR IN PLACE WITH
850 MB THETA E MAX FCST INTO SRN PART OF N ID. EXPECT HAIL AND WIND
TO BE MAIN THREAT. FULL PLATE TODAY.
...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...
GEG 068/050 065 822
CQV 068/049 066 833
S86 070/050 064 843
COE 068/050 063 933
WWP 070/048 063 +63
.GEG...FLOOD WARNING FOR ST. JOE RIVER
FLOOD WARNING FOR SPOKANE RIVER
FLOOD WARNING FOR PEND OREILLE RIVER
FLOOD WARNING FOR LAKE PEND OREILLE
FLOOD WARNING FOR OKANOGAN RIVER
FLOOD WATCH FOR METHOW RIVERIn the hours before
Special weather statement, May 31, 9:45 AM PDT, 2 hours 13 minutes before
WAZ031>038-312300- SPECIAL WEATHER STATEMENT ...CODING CORRECTED... NATIONAL WEATHER SERVICE SPOKANE WA 945 AM PDT SAT MAY 31 1997 ...SEVERE THUNDERSTORM WATCH FOR PARTS OF EASTERN WASHINGTON... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 400 PM PDT FOR THE FOLLOWING COUNTIES IN EASTERN WASHINGTON... GRANT... CHELAN... OKANOGAN... DOUGLAS... ADAMS... LINCOLN... FERRY... PEND OREILLE... STEVENS... SPOKANE... WHITMAN... GARFIELD AND ASOTIN A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS IN EXCESS OF 57 MPH AND HAIL OF 3/4 ON AN INCH OR GREATER ARE EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY RAIN AND LIGHTNING ARE ALSO EXPECTED WITH ANY STORMS THAT MAY DEVELOP. AT 1000 AM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN OREGON. THEY WERE MOVING TO THE NORTHEAST AT 15 TO 20 MPH. ALL PERSONS ARE URGED TO BE PREPARED FOR THIS WEATHER THREAT. IF SEVERE WEATHER APPROACHES... SEEK SHELTER IN A REINFORCED BUILDING... IF POSSIBLE.
Special weather statement, May 31, 9:45 AM PDT, 2 hours 13 minutes before
WAZ031<038-312300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 945 AM PDT SAT MAY 31 1997 ...SEVERE THUNDERSTORM WATCH FOR PARTS OF EASTERN WASHINGTON... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 400 PM PDT FOR THE FOLLOWING COUNTIES IN EASTERN WASHINGTON... GRANT... CHELAN... OKANOGAN... DOUGLAS... ADAMS... LINCOLN... FERRY... PEND OREILLE... STEVENS... SPOKANE... WHITMAN... GARFIELD AND ASOTIN A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS IN EXCESS OF 57 MPH AND HAIL OF 3/4 ON AN INCH OR GREATER ARE EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY RAIN AND LIGHTNING ARE ALSO EXPECTED WITH ANY STORMS THAT MAY DEVELOP. AT 1000 AM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN OREGON. THEY WERE MOVING TO THE NORTHEAST AT 15 TO 20 MPH. ALL PERSONS ARE URGED TO BE PREPARED FOR THIS WEATHER THREAT. IF SEVERE WEATHER APPROACHES... SEEK SHELTER IN A REINFORCED BUILDING... IF POSSIBLE.
Special weather statement, May 31, 9:48 AM PDT, 2 hours 10 minutes before
WAZ031<038-312300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 945 AM PDT SAT MAY 31 1997 ...SEVERE THUNDERSTORM WATCH FOR PARTS OF EASTERN WASHINGTON... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 400 PM PDT FOR THE FOLLOWING COUNTIES IN EASTERN WASHINGTON... GRANT... CHELAN... OKANOGAN... DOUGLAS... ADAMS... LINCOLN... FERRY... PEND OREILLE... STEVENS... SPOKANE... WHITMAN... GARFIELD AND ASOTIN A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS IN EXCESS OF 57 MPH AND HAIL OF 3/4 ON AN INCH OR GREATER ARE EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY RAIN AND LIGHTNING ARE ALSO EXPECTED WITH ANY STORMS THAT MAY DEVELOP. AT 1000 AM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN OREGON. THEY WERE MOVING TO THE NORTHEAST AT 15 TO 20 MPH. ALL PERSONS ARE URGED TO BE PREPARED FOR THIS WEATHER THREAT. IF SEVERE WEATHER APPROACHES... SEEK SHNELTER IN A REINFORCED BUILDING... IF POSSIBLE.
Special weather statement, May 31, 10:19 AM PDT, 1 hour 39 minutes before
WAZ031<038-312300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 945 AM PDT SAT MAY 31 1997 ...SEVERE THUNDERSTORM WATCH FOR PARTS OF EASTERN WASHINGTON... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 400 PM PDT FOR THE FOLLOWING COUNTIES IN EASTERN WASHINGTON... GRANT... CHELAN... OKANOGAN... DOUGLAS... ADAMS... LINCOLN... FERRY... PEND OREILLE... STEVENS... SPOKANE... WHITMAN... GARFIELD AND ASOTIN A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS IN EXCESS OF 57 MPH AND HAIL OF 3/4 ON AN INCH OR GREATER ARE EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY RAIN AND LIGHTNING ARE ALSO EXPECTED WITH ANY STORMS THAT MAY DEVELOP. AT 1000 AM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN OREGON. THEY WERE MOVING TO THE NORTHEAST AT 15 TO 20 MPH. ALL PERSONS ARE URGED TO BE PREPARED FOR THIS WEATHER THREAT. IF SEVERE WEATHER APPROACHES... SEEK SHELTER IN A REINFORCED BUILDING... IF POSSIBLE.
Special weather statement, May 31, 10:48 AM PDT, 1 hour 10 minutes before
WAZ031>038-312300- SPECIAL WEATHER STATEMENT ...CODING CORRECTED... NATIONAL WEATHER SERVICE SPOKANE WA 945 AM PDT SAT MAY 31 1997 ...SEVERE THUNDERSTORM WATCH FOR PARTS OF EASTERN WASHINGTON... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 400 PM PDT FOR THE FOLLOWING COUNTIES IN EASTERN WASHINGTON... GRANT... CHELAN... OKANOGAN... DOUGLAS... ADAMS... LINCOLN... FERRY... PEND OREILLE... STEVENS... SPOKANE... WHITMAN... GARFIELD AND ASOTIN A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS IN EXCESS OF 57 MPH AND HAIL OF 3/4 ON AN INCH OR GREATER ARE EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY RAIN AND LIGHTNING ARE ALSO EXPECTED WITH ANY STORMS THAT MAY DEVELOP. AT 1000 AM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN OREGON. THEY WERE MOVING TO THE NORTHEAST AT 15 TO 20 MPH. ALL PERSONS ARE URGED TO BE PREPARED FOR THIS WEATHER THREAT. IF SEVERE WE2ATHER APPROACHES... SEEK SHELTER IN A REINFORCED BUILDING... IF POSSIBLE.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:13 AM PDT | Severe Thunderstorm Warning | OTX | Grant | 62 min |
| May 31, 11:31 AM PDT | Severe Thunderstorm Warning | OTX | Adams | 29 min |
| May 31, 12:14 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln | 61 min |
| May 31, 12:45 PM PDT | Severe Thunderstorm Warning | OTX | Garfield, Whitman | 60 min |
| May 31, 1:15 PM PDT | Severe Thunderstorm Warning | OTX | Spokane | 60 min |
| May 31, 1:33 PM PDT | Severe Thunderstorm Warning | OTX | Stevens | 57 min |
| May 31, 1:39 PM PDT | Flash Flood Warning | OTX | Asotin, Whitman | 66 min |
| May 31, 1:39 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Whitman | 66 min |
| May 31, 1:53 PM PDT | Flash Flood Warning | OTX | Pend Oreille | 67 min |
| May 31, 1:53 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 67 min |
| May 31, 3:08 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 52 min |
Nearby
Severe Thunderstorm Warnings in Washington, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.